Patient Safety Tip of the Week

 

September 9, 2008

Less is More….and Do You Really Need that Decimal?

 

 

 

 

Patient-controlled analgesia (PCA) pumps have revolutionized pain management in the acute hospital as well as other sites. They allow analgesia to be delivered to a patient at a time when it is most needed – not on a nursing or pharmacy schedule but rather when the patient indicates he/she is still perceiving significant pain. And they minimize the need for guessing about how much analgesic will be needed by the patient. The overall safety record of patient-controlled analgesia is quite good and an improvement upon previous methods of administering patient analgesia. Nevertheless, there have been some significant concerns about certain aspects of patient safety with PCA.

 

 

ISMP published an outstanding monograph about patient safety issues involved in PCA in 2006. “PCA By Proxy” is perhaps the best know safety issue with PCA. This, of course, means the pressing of the infusion administration button by someone other than the patient. This is most often a friend or family member but could be a member of the healthcare team. In most cases, the person pressing the PCA button thinks they are helping the patient avoid pain. They may not recognize the problem of overdosage from the narcotics. One of the “built-in” safety features of PCA is that when a patient gets sedated from too much analgesic, they can no longer press the PCA button to get more analgesic. That safety measure is bypassed in “PCA by Proxy”. In fact, the occurrence of incidents involving “PCA by Proxy” was significant enough for Joint Commission to issue a Sentinel Event Alert in 2004.

 

 

A recent ISMP Safe Medication Alert “Misprogramming PCA concentration leads to dosing errors” points out another very significant and somewhat paradoxical problem with PCA pump programming. If one programs in too high of a concentration, the patient tends to get underdosed (so may suffer continued pain). If one programs in too low a concentration, the patient actually gets overdosed! This seems counterintuitive. But think about it – the patient asks for a certain dose of the narcotic and the pump delivers the volume it is programmed for to meet that request. If the concentration was erroneously too low, the pump has now given a higher volume and, hence, a higher actual narcotic dose. And often a warning on the pump that the concentration is too low may be overridden because the nurse or physician feels less concerned about “too low” than “too high”. ISMP makes some specific recommendations to reduce the risk of such errors. One is to make the “too low concentration” warning a “hard” warning that must be acknowledged and reprogrammed rather than simply being overridden. They strongly suggest organizations assess their current vulnerabilities to mistakes of this sort (perhaps do a FMEA on PCA pumps) and increase staff awareness of the results. Limiting stock to a single standard concentration of each of the PCA drugs may also help. They discuss numerous aspects of proper labeling and stress that there must be a very distinctive label for any nonstandard concentrations. They also recommend use of double checks and bar-coding and smart pump technology.

 

 

Our March 12, 2007 Patient Safety Tip of the Week “10x Overdoses” pointed out another potential problem with misprogramming PCA (or other infusion) pumps. The data entry person may double press a key (or the key may become stuck) resulting in, for example, “88” instead of “8”. Also, during data entry it is possible to think one hit a decimal point but it fails to print out. These types of data entry error have recently been noted in programmable intravenous infusion pumps and there have been several occurrences of 10x overdoses with those pumps. Therefore, a policy of having a second independent observer verify the dosage or rate on such pumps makes sense (however, keep in mind that error rates from other industries tell us that one who oversees someone else’s work typically does so in error up to 10% of the time!).

 

 

Speaking of decimal points, when do you really need them? You all know you should never use a “trailing zero”, i.e. a zero following a decimal point, because if the decimal point is not seen there is a risk of a 10-fold (or higher) overdose. But what about other numbers following a decimal point? They are important in certain circumstances (eg. a dose of 0.3 mg or 2.7 mg). However, at higher doses they become much less relevant. For example, let’s say you performed a calculation and the result was a recommended dose of a drug is 72.2  mg. Is there really a difference if the patient gets 72 mg. or 72.2 mg of most drugs? Yet ordering the latter dosage increases the risk that the decimal point may not be seen or not input into a computer or missed in a faxed order and the patient gets a 10x overdose. So we strongly recommend that in writing medication orders one specifically decides whether such fractional doses are important or merely place the patient at increased risk of an error.

 

 

The 2006 ISMP monograph also discusses other issues regarding misprogramming PCA pumps and several other issues, including selecting appropriate patients for PCA, monitoring patients, setting up quality indicators, and performing FMEA.

 

 

In our June 10, 2008 Patient Safety Tip of the Week “Monitoring the Postoperative COPD Patient” we also noted some important points about monitoring patients on PCA pumps. These included identifying high-risk patients, using sedation scales properly, and using capnography in addition to pulse oximetry in certain high-risk patients.

 

 

References:

 

 

Cohen MR, Weber RJ, Moss J (Institute for Safe Medication Practices). Patient-Controlled Analgesia: Making it Safer for Patients. A continuing education program for pharmacists and nurses. ISMP. April 2006 http://www.ismp.org/profdevelopment/PCAMonograph.pdf

 

 

Joint Commission. Sentinel Event Alert. Patient controlled analgesia by proxy. Issue 33. December 20, 2004

http://www.jointcommission.org/SentinelEvents/SentinelEventAlert/sea_33.htm

 

 

 

ISMP. Misprogramming PCA concentration leads to dosing errors. Medication Safety Alert Newsletter (Acute Care Edition). August 28, 2008 http://www.ismp.org/Newsletters/acutecare/articles/20080828.asp

 

 

 

 

 

 

 


 


http://www.patientsafetysolutions.com

 

Home

 

Patient Safety Tip of the Week Archive

 

What’s New in the Patient Safety World Archive